Hail, Whitfield
- When
- April 21, 6:03 PM EST to 6:08 PM EST
- Where
- Whitfield County, 1 mi SE of Rocky Face
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.783, -85.017
A storm spotter reported nickel-sized hail.
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Apr 21, 4:30 PM EST, 1 hour 33 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PEACHTREE CITY GA 530 PM EDT FRI APR 21 2006 .SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT) MAIN CONCERN IS SEVERE THUNDERSTORM THREAT FROM LATE THIS AFTERNOON THRU EARLY SATURDAY MORNING AS AN UPPER DISTURBANCE OVER NE TX-ARK KICKS EASTWARD AND DRAGS A SURFACE LOW AND ASSOCIATED FRONT INTO NORTH GEORGIA BY EARLY SATURDAY MORN. CURRENT RADAR SHOWS A LARGE LINE OF TSTMS PUSHING INTO WEST CENTRAL AND SOUTH MS...WITH ISOLATED STORMS DEVELOPING OUT AHEAD OVER CENTRAL AL. INITIAL CONCERN IS THE ISOLATED SEVERE STORM THREAT THIS AFTERNOON AND EARLY EVENING AHEAD OF THE SQUALL LINE. MOIST SOUTHERLY SURFACE WINDS AND AFTERNOON HEATING CONTINUES TO DESTABILIZE OUR AIRMASS...RESULTING IN 1500-2500 CAPES WITH MODERATELY STEEP/UNSTABLE LOWER-MID LEVEL LAPSE RATES. THIS COUPLED WITH INCREASING LOW LVL WIND SHEER WILL ENHANCE SEVERE STORM DEVELOPMENT...WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ALL POSSIBLE. THIS THREAT WILL REMAIN MOSTLY ISOLATED TO SCATTERED IN NATURE THROUGH ABOUT 6-8 PM THIS EVENING... THEN BECOME MORE NUMEROUS BY 8-9 PM THRU ABOUT 4-5 AM SATURDAY MORNING AS THE SQUALL LINE NEARS AND PUSHES ACROSS THE AREA. EXPECT THE WIND DAMAGE THREAT TO INCREASE AHEAD AND ALONG THE SQUALL LINE AS IT PUSHES ACROSS MAINLY NORTH AND CENTRAL GA FROM LATE THIS EVENING INTO THE EARLY SATURDAY MORNING HOURS. ALTHOUGH THE MORE FAVORABLE LOCATIONS FOR SEVERE STORMS IS ALONG AND NORTH OF A COLUMBUS TO ATHENS LINE...RESIDENTS IN COUNTIES SOUTH OF THAT LINE WILL LIKELY SEE SOME STRONG TO SEVERE STORMS AS WELL AND SHOULD REMAIN ALERT TONIGHT. THE FRONT WILL PUSH ACROSS THE AREA ON SATURDAY...SO EXPECT A GRADUAL CLEARING OF THE WEATHER SATURDAY AFTERNOON...HOWEVER THE SEVERE WEATHER THREAT SHOULD GREATLY DIMINISH FROM WEST TO EAST BETWEEN 5 AM THRU 10 AM SATURDAY MORNING. HIGH PRESSURE AND A DRIER MORE STABLE AIRMASS WILL QUICKLY SETTLE IN BY SATURDAY AFTERNOON-EVENING...WITH MOSTLY SUNNY SKIES ON TAP FOR SUNDAY. .LONG TERM...(MONDAY THROUGH FRIDAY) HAD LITTLE TIME TO LOOK AT THE EXTENDED...BUT INITIAL GLANCE CONTINUES TO INDICATE DRY CONDITIONS THRU MONDAY WITH WEAK HIGH PRESSURE AND NW UPPER LEVEL FLOW. THE GFS CONTINUES TO SHOW ANOTHER COLD FRONT PUSHING ACROSS THE TENNESSEE AND LOWER MISSISSIPPI VALLEYS ON TUESDAY...BRINGING ANOTHER THREAT OF THUNDERSTORMS. THE FRONT STALLS OVER THE SOUTHEAST IN THE ZONAL FLOW AS WEAK IMPULSES MOVE ALONG IT...CONTINUING THE RAIN AND POSSIBLE THUNDERSTORM THREAT FOR WEDNESDAY THRU FRIDAY. && .AVIATION... CLEARLY THE MAIN AVIATION CONCERN WILL OCCUR DURING THE FIRST HALF OF THE TAF VALID PERIOD. STRONG UPPER-LEVEL TROUGH AND PACIFIC FRONT WILL MOVE THROUGH THE AREA QUICKLY TONIGHT. STRONG SHORT WAVE NOW ROUNDING THE BASE OF THE TROUGH IN THE LOWER MS VALLEY. ONGOING SHRA/TSRA ACTIVITY ACROSS MS/AL WILL SPREAD NE TOWARD GA QUICKLY DURING THE EVENING. ISOLD SUPERCELL THREAT EXISTS MAINLY ACROSS AREAS NW OF A RMG-DNN LINE...WITH MAIN SQUALL LINE ARRIVING ATL AREA BETWEEN 02Z AND 06Z...WITH LINGERING SHRA THROUGH THE 12Z HOUR SAT. BKN-OVC MOSTLY MVFR CIGS WILL LINGER THROUGH THE MORNING HOURS...THEN CLEARING AND WINDY DURING THE AFTERNOON. CEILING... MOSTLY VFR UNTIL TSRA ACTIVITY ARRIVES. ATL-CSG IN THE 02Z-06Z PERIOD...AHN-MCN IN THE 06Z-10Z PERIOD. SHRA WILL LINGER THROUGH 12Z ATL-CSG AND 15Z AHN-MCN. EXPECT BRIEF PERIOD OF IFR CONDITIONS DURING HEIGHT OF TSRA ACTIVITY...THEN MOSTLY IVR THROUGH 12-15Z PERIOD...THEN MVFR MID-LATE MORNING...FINALLY BECOMING VFR BY OR AFT 18Z SAT. VISIBILITY... MOSTLY VFR UNTIL TSRA ACTIVITY ARRIVES. BRIEF PERIOD OF IFR AND POSSIBLY EVEN LIFR DURING HEIGHT OF TSRA ACTIVITY. LINGERING SHRA/TSRA ACTIVITY WILL HOLD VISIBILITY MOSTLY IN THE IFR RANGE THROUGH 12Z-15Z...THEN VFR BY 16Z. WX... STRONG TO SEVERE TSRA POSSIBLY FROM ATL-CSG IN THE 02Z-06Z PERIOD. LESS LIKELY SEVERE BUT STILL STRONG TSRA IN THE AHN-MCN AREA BETWEEN 06Z-10Z. LINGERING -TSRA/-SHRA WILL CONTINUE FOR 3-5 HOURS BEHIND THE MAIN TSRA ACTIVITY. WILL END PRECIP FROM ATL-CSG BY 13Z AND AHN-MCN BY 15Z. WIND... SW FLOW WILL INCREASE DURING THE EVENING AS LLJ DEVELOPS ACROSS THE AREA IN ADVANCE OF MAIN AREA OF SHRA/TSRA ACTIVITY. EXPECT SW5-10KTS DURING THE FIRST PART OF THE EVENING TO INCREASE TO 10-15KTS WITH GUSTS TO 18KTS POSSIBLE THROUGH 06Z. WILL ALSO NEED TO CONSIDER STRONG WIND GUSTS OR SQ WITH TSRA ACTIVITY AS IT MOVES THROUGH IN THE 02Z-06Z PERIOD. WIND FIELD WILL DECREASE AS THE ACTIVITY SPREADS FURTHER EAST LATER IN THE NIGHT. WEST WINDS 5-10KTS EARLY SAT WILL BECOME NW 10-15KTS AND GUSTY DURING THE AFTERNOON ON BACK SIDE OF DEPARTING STORM SYSTEM. && .PRELIMINARY POINT TEMPS/POPS... ATLANTA 62 73 56 83 / 80 40 5 5 ATHENS 61 74 52 84 / 80 50 5 5 GAINESVILLE 61 71 53 81 / 90 60 5 10 ROME 61 76 51 83 / 100 40 5 5 COLUMBUS 65 83 56 87 / 70 30 0 5 MACON 63 81 53 86 / 60 50 0 5 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. && 39/19
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1150 AM EDT FRI APR 21 2006 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-220900- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1145 AM EDT FRI APR 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY AND TONIGHT NUMEROUS SEVERE THUNDERSTORMS EXPECTED OVER NORTH AND PARTS OF CENTRAL GEORGIA LATE THIS AFTERNOON...TONIGHT AND INTO EARLY SATURDAY MORNING. .SYNOPSIS... LOW PRESSURE WILL BECOME BETTER ORGANIZED OVER THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON AND MOVE TO THE SOUTHERN APPALACHIANS LATE TONIGHT WITH A COLD FRONT MOVING INTO NORTHWEST GEORGIA. .PRIMARY HAZARDS... THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE MOST LIKELY LOCATION FOR SEVERE STORMS WILL BE ALONG AND NORTHWEST OF A LINE FROM ATHENS TO COLUMBUS. THE BEST TIME WILL BE LATE THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE STORMS CANNOT BE RULED OUT SOUTHEAST OF THIS AREA. .DISCUSSION... A MODERATELY UNSTABLE AIRMASS WILL DEVELOP THIS AFTERNOON WITH CAPES OF 1500 TO 2500 ALONG WITH LIFTED INDICES OF MINUS 3 TO MINUS 6. THIS INSTABILITY COMBINED WITH AN APPROACHING COLD FRONT AND SHORT WAVE WILL ENHANCE THUNDERSTORM ACTIVITY LATE THIS AFTERNOON AND TONIGHT AND POTENTIALLY ALLOW NUMEROUS THUNDERSTORMS TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF SEVERE THUNDERSTORMS OVER EAST GEORGIA SATURDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FOR SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD BE PREPARED FOR ACTIVATION LATER THIS AFTERNOON ACROSS NORTHWEST GEORGIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 543 PM EDT FRI APR 21 2006 GAZ002-011-212215- 543 PM EDT FRI APR 21 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN CHATTOOGA AND WALKER COUNTIES UNTIL 615 PM EDT... AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER SUMMERVILLE THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS CHATTOOGA AND WALKER COUNTIES. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLOUDLAND AND TRION. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 615 PM EDT. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 630 PM EDT FRI APR 21 2006 GAZ002>004-212300- 630 PM EDT FRI APR 21 2006 ...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS IN WALKER...WHITFIELD AND CATOOSA COUNTIES UNTIL 700 PM EDT... AT 620 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NAOMI...MOVING NORTHEAST AT 25 MPH. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS WALKER...WHITFIELD AND CATOOSA COUNTIES. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE NAOMI AND VILLNOW. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 700 PM EDT. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 659 PM EDT FRI APR 21 2006 GAZ004-212330- 659 PM EDT FRI APR 21 2006 ...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN WHITFIELD COUNTY UNTIL 730 PM EDT... AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ROCKY FACE THE THUNDERSTORM WAS NEARLY STATIONARY. THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZE HAIL...FREQUENT CLOUD-TO-GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS WHITFIELD COUNTY. SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE TUNNEL HILL AND VARNELL. BRIEF HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS. THE STORM IS EXPECTED TO WEAKEN OR MOVE OUT OF THE COUNTY BY 730 PM EDT. A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR POSSIBLE WARNINGS ON THESE STORMS.
The Northeast Alabama radar (KHTX), 99 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
3 hail. Local standard time, as filed.
A storm spotter reported nickel-sized hail.
The public reported nickel-sized hail.
The public reported penny-sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502215, 5502216, 5502217.